Washington, 2018

Heavy Snow in Washington, December 17 to 18, 2018

December 17 to 18, 2018 · NWS OTX · 5 events in 2 counties and zones

A moist and mild storm system impacted eastern Washington on December 17th and 18th. In the valleys most of the precipitation fell as rain and had no impact on travel.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist and mild storm system impacted eastern Washington on December 17th and 18th. In the valleys most of the precipitation fell as rain and had no impact on travel. The higher mountains around the region as well as some deep protected valleys in the Cascades received heavy snow from this storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 3:45 PM PST, 15 minutes earlier.

Area forecast discussion, Dec 17, 3:45 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 PM PST Mon Dec 17 2018

.SYNOPSIS...
An active and relatively mild weather pattern will continue this
week. A wet and vigorous storm will arrive tonight into Tuesday
night with heavy mountain snow and valley rain. Another wet system
will bring more rain and mountain snow Wednesday night into
Thursday night. Drier and cooler weather is forecast for Friday
into Saturday, followed by snow chances over the weekend.

&&

.DISCUSSION...
Tonight through Tuesday night: Satellite shows a deep low off the
central British Columbia coast with a deep fetch of subtropical
moisture aimed at the region. This will bring increasing
precipitation from west to east beginning in Central Washington
early this evening spreading into Eastern WA late evening and
north Idaho overnight. Main concern with this storm is rain and
mountain snow but also keeping an eye on winds. There is also a
small pocket of cold air on the Waterville Plateau with temps near
32F so have added a slight chance of freezing rain to this area
tonight.

*Rain and snow: Models are showing significant precipitation with
 0.75 to 1.50 inches of liquid over most of eastern WA and N Idaho
 with 2-3 inches of liquid along the Cascade crest. Central WA
 will also be wet but of a shorter duration with around a quarter
 inch. Snow levels with this mild system will be at or above
 3500-4000 feet rising to near 5000 feet over the Central
 Panhandle Mountains Tuesday afternoon. Lookout Pass will receive
 significant snow Tuesday morning prior to snow levels rising. The
 tricky area is the East Slopes where valley temps as of 2 PM
 around Plain, Leavenworth, Mazama and Winthrop were 34-35F. The
 intensity of the precipitation tonight may help to lower the snow
 level down to the valley floors especially the Methow Valley.
 Right now forecast calls for a rain/snow mix with little to no
 accumulation for Stehekin, Leavenworth, and Lake Wenatchee with
 5-9 inches Upper Methow Valley and 1-3 inches lower Methow Valley
 but this is a low confidence forecast. Republic may also get an
 inch. High confidence for heavy snow over the mountain passes
 including Stevens, Blewett, Loup and Loup, as well as Sherman in
 the Okanogan Highlands.

*Watches/warnings/advisories: Winter Storm Warnings have been
 issued for the East Slopes of the Cascades above 3000 feet,
 Okanogan Highlands above 3500 feet, and NE WA/N Idaho Panhandle
 Mountains above 4000 feet. A Winter Weather Advisory has been
 issued for the Central Panhandle Mountains where the snow
 intensity may cause travel impacts over Lookout Pass Tuesday
 morning. Finally, a Flood Watch has been issued for Whitman
 County where an inch of rain may cause local flooding in poor
 drainage areas.

Mild temps/wind: A few record high temperatures may be threatened
in the Columbia Basin Tuesday with a mild and breezy air mass
over the area. Typically these systems bring temperatures towards
the high end of model guidance so have leaned towards the warmer
12z GFS guidance with many areas in the mid 50s. Models show
850mb winds of 40-50 kts over the Columbia Basin, SE WA, and the
Spokane area on Tuesday. Mixing potential does not look high
enough for these to mix to the surface but gusts in the 30-40 mph
range are possible. If more sunbreaks materialize than expected
then gusts could be higher than current forecast and will continue
to be monitored. JW

Wednesday: The forecast area will be largely in between storm
systems as an upper level ridge builds over the region. A few
showers will still be possible mainly over the mountains as weak
energy moves over the upper ridge. Breezy southwest winds across
the Basin and the Palouse should gradually dissipate through the
day.

Thursday through Saturday: Our next storm system will move
through the region. This system will be considerably weaker than
the Tuesday storm and tap into less subtropical moisture. At this
stage, precipitation below 2500-3000 ft elevation looks to start
off as rain, with snow levels rising as the warm front advances,
but then possibly transition to a rain/snow mix toward the
tail end of the event Thursday night into Friday. Light to
moderate snow accumulations will be possible across mountain
passes with this storm. Precipitation will be tapering off during
the day Friday, with only a few lingering showers over the
mountains. Friday evening through Saturday morning looks dry at
this stage.

Late Saturday through Sunday:
The next storm system is on track for a Sunday arrival. Forecast
confidence is low with this system, as the GFS brings a rather
robust, negatively tilted shortwave trough through the region. The
ECMWF brings a splitting, much weaker system through. Our forecast
is a blend of the two solutions, and is a bit colder than prior
systems, with more widespread snow possible across the valleys.
Dang

&&

.AVIATION...
00Z TAFS: Weak high pressure exits and a strong storm system moves
in. Areas of IFR/LIFR conditions over central WA into the
Cascades (MWH/EAT) are expected to be interrupted slightly with
rain moving in from the west in the next few hours, while the rain
expands toward GEG/SFF/COE/PUW/LWS toward 06-10Z. This will
promote MVFR/IFR conditions, with some periods of moderate steady
rain expected. Additionally LLWS is expected with speeds aloft in
the 35-45kt range, out of the southwest. General surface winds
will then start to increase going into Tuesday, becoming more
unidirectional too. The precipitation is expected to be more
showery between later Tuesday morning to afternoon. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  50  36  42  34  42 / 100 100  30  10  50  60
Coeur d'Alene  34  49  36  40  32  41 / 100 100  60  10  40  60
Pullman        36  51  36  44  35  45 / 100 100  60  10  30  40
Lewiston       37  56  41  50  37  50 /  90  80  40  10  20  30
Colville       35  45  30  42  32  41 / 100 100  30   0  60  80
Sandpoint      34  43  35  38  33  39 / 100 100  60  30  60  80
Kellogg        33  43  36  38  32  40 /  90 100 100  60  40  70
Moses Lake     39  57  36  47  34  45 / 100  60  10  10  40  40
Wenatchee      35  48  36  44  34  41 /  90  60  30  10  60  70
Omak           35  47  32  42  33  40 / 100  60  20   0  70  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 AM to noon PST Tuesday above 4000
     feet for Central Panhandle Mountains.

     Winter Storm Warning from 10 PM this evening to 4 AM PST
     Wednesday above 4000 feet for Northern Panhandle.

WA...Winter Storm Warning from 10 PM this evening to 4 AM PST
     Wednesday above 4000 feet for Northeast Mountains.

     Winter Storm Warning from 8 PM this evening to noon PST Tuesday
     above 3500 feet for Okanogan Highlands.

     Winter Storm Warning from 6 PM this evening to 4 AM PST
     Wednesday above 3000 feet for East Slopes Northern Cascades.

     Flood Watch from Tuesday morning through Tuesday afternoon for
     Washington Palouse.

&&
Hazardous weather outlook, Dec 17, 2:12 AM PST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
212 AM PST Mon Dec 17 2018

IDZ002-003-026-027-WAZ032>036-041-043-044-181015-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
212 AM PST Mon Dec 17 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A wetter and warmer system is expected to impact the area Monday
night and continue through Tuesday night. This system should
produce even heavier precipitation with snow levels again
generally above 5000 feet. The abundant precipitation will likely
lead to rises on the smaller rivers and streams across the region
and ponding of water in low-lying areas is possible. This system
will also deliver breezy winds on Tuesday. Another round of
precipitation is forecast for late Wednesday night through
Thursday evening followed by breezy winds.

IDZ001-004-WAZ031-037-038-042-181015-
Northern Panhandle-Central Panhandle Mountains-
Northeast Blue Mountains-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
212 AM PST Mon Dec 17 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A very wet weather system will arrive late Monday and continue to
deliver periods of moderate to locally heavy snow through
Wednesday morning. Once again snow levels will rise to 5000 feet
or higher. In the Cascades, the precipitation could start as snow
in the valleys but should rise to 4000 feet or higher on Tuesday.
Another weather system will bring significant mountain snow late
Wednesday night through Thursday evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 17, 4:00 PM PST to December 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Holden Village recorded 15.7 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 17, 4:00 PM PST to December 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Plain recorded 6.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
December 17, 4:00 PM PST to December 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The COOP observer at Mazama recorded 6.4 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
December 17, 10:00 PM PST to December 18, 1:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort received 17 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
December 17, 10:00 PM PST to December 18, 1:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The Mount Spokane ski resort received 10 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792193, 792194, 792195, 792186, 792187.